MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: (b)(6) 2020.(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
A physician indicated that over the past few years she has had patients experience limb occlusions a year or two after implant.Patient specific information was provided.The patient received the following devices during an endovascular aortic repair (evar) in 2016.The following cook grafts were implanted: zenith low profile aaa endovascular graft main body (rpn:zalb-28-118, lot 6227225); zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-74-zt, lot 6501893); zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-74-zt, lot 5524417).The surgeon identified a limb occlusion in a zenith flex with spiral-z technology aaa endovascular graft iliac leg in april 2020.It is unknown which iliac leg graft occluded.The patient underwent a femoral to femoral crossover procedure on (b)(6) 2020.The physician indicated that they are unwilling to answer any further requests for additional information related to this event.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation: port macquarie base hospital informed cook of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (unknown zsle).The 72-year-old male patient had an initial evar (endovascular aneurysm repair) procedure completed in 2016.The following devices were implanted zalb-28-118 lot 6227225, zsle-16-74-zt lot 6501893 and zsle-20-74-zt lot 5524417.Limb occlusion was identified by the surgeon in april 2020.The site was uncertain which device had occluded.A fem-fem crossover was performed to address the limb occlusion on (b)(6) 2020.No further information is available as the physician wishes not to provide any further information.A postoperative ct (computed tomography) was provided for review and the reviewer confirmed the occluded device was a zsle-20-74-zt.Therefore, documentation pulled for the investigation will pertain to the zsle-20-74-zt, lot 5524417.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the device, were conducted during the investigation.The complaint device was not returned to the manufacturer for evaluation; therefore, no physical examinations could be conducted.However, medical imaging was provided by the facility and was reviewed by a cook endovascular planning specialist.A postoperative ct (computed tomography) dated 23apr2020 was reviewed.The following are the findings of the review: the reviewer noted the overlap above the main body graft bifurcation with the ipsilateral right leg graft is 14mm.The overlap above the main body graft bifurcation with the contralateral left leg graft was 19mm.There was a misalignment of 5 mm between the ipsilateral and contralateral leg graft.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and related subassembly lots revealed no non-conformances.It should be noted that this device is distributed via a one-device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: ¿4.1 general ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysms, size and/or persistent endoleak or migration may lead to aneurysm rupture ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment, and follow-up ¿ zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G, cancer) may be at an increased risk of a thromboembolic event.¿ the zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.¿ inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia lengths ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.5 implant procedure ¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z endovascular aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries ¿ excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ aortic damage, including perforation, dissection, bleeding, rupture and death ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component/ suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; pergraft flow; and corrosion ¿ graft or native vessel occlusion ¿ renal complications and subsequent attendant problems (e.G., dehiscence, infection) ¿ vessel damage 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy ¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s anatomical suitability for endovascular repair ¿ the risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg ¿ patient¿s ability to tolerate general, regional or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information in addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.¿ based on the available information, examination of imaging provided by the facility, and the results of the investigation, a definitive root cause was unable to be established.The image reviewer noted ¿the overlap above the main body graft bifurcation with the contralateral left leg graft was 19mm.¿ in addition to this the reviewer also noted ¿the contralateral left limb zsle-20-74-zt appears fully occluded.¿ the ifu states ¿excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.¿ while it is possible the overlap contributed to the event this cannot be confirmed the appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The contralateral left zsle-20-74-zt appeared to be fully occluded upon imaging review.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15524742
Report Number1820334-2022-01573
Device Sequence Number2532957
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)171223(10)5524417
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/23/2017
Device Model NumberN/A
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number5524417
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/22/2022
Supplement Date Received by Manufacturer10/07/2022
11/14/2022
Initial Report FDA Received Date10/01/2022
Supplement Report FDA Received Date10/11/2022
12/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/23/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK GRAFT MAIN BODY (ZALB-28-118,LOT 6227225); COOK ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; ZALB-28-118, LOT 6227225; ZSLE-16-74-ZT, LOT 6501893
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale